Alert archive / South Dakota / High Wind Watches in 2022

High Wind Watch 1, NWS Sioux Falls, SD

April 5, 202214 counties in South Dakota

NWS Sioux Falls, SD issued this high wind watch at Apr 5, 2022, 2:49 AM CDT for 14 counties in South Dakota. It took effect at Apr 6, 2022, 7:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 5, 2022, 2:49 AM CDT (07:49 UTC)
In effect from
Apr 6, 2022, 7:00 AM CDT
Expired
Apr 5, 2022, 3:32 PM CDT
In force
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1975 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this high wind watch went out at Apr 4, 10:31 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 4, 10:31 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1031 PM CDT Mon Apr 4 2022

.SHORT TERM...(This Evening through Tuesday)
Issued at 322 PM CDT Mon Apr 4 2022

Not a bad early April day across the region although winds have
started to creep up through the afternoon hours. This will
continue to result in fire weather concerns into early evening,
all of which will be discussed in the Fire Weather Section.

Mid level wave will move through the Dakotas overnight dragging a
cold front through into the morning hours. Southerly winds ahead of
this front will remain on the breezy to gusty side with increasing
mid and upper level clouds. Precipitation chances with this wave
don't look overly impressive and likely will be focused near or
especially east of I-29.

Focus for any shower activity will continue to focus eastward
through the morning hours Tuesday, likely voiding the FA by midday.
Forecast soundings do show a bit of weak instability/moisture
overlap into the afternoon so not out of the question for some
brief and light shower activity.

Of greater concern will be the gusty west to northwest winds,
gusting 30 to 40+ mph. An influx of post frontal dry air will also
drive relative humidity values near or into critical values
along/west of I-29 and will be another period for fire weather (and
perhaps wind) headlines.

.LONG TERM...(Tuesday Night through Monday)
Issued at 322 PM CDT Mon Apr 4 2022

Wednesday and Thursday will be characterized by cooler and showery
weather regime. Again, precipitation amounts over the entire
period don't look overly impressive with ensemble plume diagrams
and probabilities favoring around or less than an half an inch of
total QPF for most locations (perhaps quite a bit less).
Precipitation type through Wednesday looks to favor rain with
likely a tendency to mix with or change to some light snow by
Thursday. Again, minimal accumulations with the terrain favored
areas of the Buffalo Ridge likely standing the best odds of a
slushy inch or two.

Wind will likely no doubt be the larger forecast concern with 850 mb
winds AOA the 90th percentile for much of the midweek period. Have
continued to lean toward the upper half of guidance (well above the
populated deterministic NBM) which gets wind/gusts comfortably into
Wind Advisory and perhaps even High Wind Warning criteria.

Friday into the weekend will begin to see increasing influence from
upper level ridging. This should keep precipitation chances to a
minimum with warming temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1030 PM CDT Mon Apr 4 2022

Southerly winds will continue to increase overnight, gusting
around 30 kts at times. With strong winds aloft, there will be low
level wind shear at all TAF sites during periods of less gusty
surface winds. Winds will then transition to northwesterly on
Tuesday afternoon with the passage of a frontal boundary. Although
there could be a a few showers overnight, the better chances will
occur on Tuesday. Winds will decrease on Tuesday evening.

&&

.FIRE WEATHER...
Issued at 322 PM CDT Mon Apr 4 2022

Today: Main fire weather concerns for the remainder of the day
sit west of the James River, more so along the MO River corridor.
Mixing has quickly established itself this afternoon with wind
gusts through this corridor into the upper 20s and low 30s mph and
RH values pushing toward critical values. Mitchell and Yankton
already pushing very near criteria as of mid afternoon although
the wind/RH overlap as far east at Yankton may be trickier.
Nonetheless, have expanded the existing warning a row of counties
further east where sites are already very near criteria.

Tuesday: More widespread fire weather concerns look to establish for
Tuesday as a frontal passage early in the day switches winds to a
more west northwest direction. Robust mixing should easily tap into
wind gusts 35 to 45+ mph for locations near and west of I-29 with
minimum relative humidity values falling to or below 25 percent.
Have issued a Red Flag Warning for locations west of I-29 but a
RAP/HRRR blend would suggest the need for perhaps another row of
counties east into the I-29 corridor. Given the uncertainty with the
eastward push of lowest RH and any morning precipitation, will keep
initial warning more confined.

Wednesday: Relative humidities recover some for Wednesday and
should stay above critical values. With that said, northwest winds
remain very strong and likely will continue fire weather concerns
despite the relative humidity values and cooler temperatures,
particularly locations that miss out on meaningful precipitation
during the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from noon to 9 PM CDT Tuesday for SDZ038-050-
     052>054-057>061-063>066-068>070.

MN...NONE.
IA...NONE.
NE...Red Flag Warning from noon to 9 PM CDT Tuesday for NEZ013.

&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...JM
FIRE WEATHER...Kalin
Hazardous weather outlook, Apr 4, 8:20 PM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
820 PM CDT Mon Apr 4 2022

IAZ001>003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
060130-
Lyon-Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
820 PM CDT Mon Apr 4 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A large storm system will bring the chance for rain and snow to the
region Tuesday through Thursday. Periods of gusty winds are also
expected and winds may gust over 40 mph during portions of
Tuesday, Wednesday, and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ012-020-031-NEZ014-SDZ039-040-055-056-062-067-071-060130-
Sioux-Plymouth-Woodbury-Dakota-Kingsbury-Brookings-Lake-Moody-
Minnehaha-Lincoln-Union-
820 PM CDT Mon Apr 4 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, east central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A large storm system will move through the area beginning Tuesday
and leaving the area on Thursday. While this system won't bring a
great deal of precipitation, it will bring several periods of
strong winds and occasional rain or snow showers. Winds may
exceed 40 mph at times Tuesday, Wednesday, and Thursday.

These strong winds will also lead to very high fire danger Tuesday
afternoon and evening. Planned burning should be delayed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-052-057>059-063>065-068-060130-
Gregory-Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas-Hutchinson-
Bon Homme-
820 PM CDT Mon Apr 4 2022

This Hazardous Weather Outlook is for central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A large storm system will move through the area beginning Tuesday
and leaving the area on Thursday. While this system won't bring a
great deal of precipitation, it will bring several periods of
strong winds. Winds may exceed 40 mph at times Tuesday,
Wednesday, and Thursday.

These strong winds will also lead to critical fire danger Tuesday
afternoon and evening. Planned burning should be delayed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NEZ013-SDZ038-053-054-060-061-066-069-070-060130-
Dixon-Beadle-Sanborn-Miner-Hanson-McCook-Turner-Yankton-Clay-
820 PM CDT Mon Apr 4 2022

This Hazardous Weather Outlook is for northeast Nebraska, east
central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A large storm system will move through the area beginning Tuesday
and leaving the area on Thursday. While this system won't bring a
great deal of precipitation, it will bring several periods of
strong winds. Winds may exceed 40 mph at times Tuesday,
Wednesday, and Thursday.

These strong winds will also lead to critical fire danger Tuesday
afternoon and evening. Planned burning should be delayed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:49 AM CDTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brule, Charles Mix, Davison and 7 more16 hr
Apr 5, 3:32 PM CDTHigh Wind WatchFSDAurora, Beadle, Bon Homme, Brule, Charles Mix, Davison and 8 more13 hr
Apr 5, 3:32 PM CDTHigh Wind WarningFSDAurora, Beadle, Bon Homme, Brule, Charles Mix, Davison and 8 more51 hr
Apr 5, 3:32 PM CDTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more54 hr

Nearby

High Wind Watches in South Dakota, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.